Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 20, 2004, 9:31 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 9:31 PM CDT (02:31 UTC)
- Expired
- May 20, 2004, 10:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Bureau County, IL, Putnam County, IL
The radar
The Chicago radar (KLOT), 110 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 20, 9:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3597 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
903 WUUS53 KDVN 210231 SVRDVN ILC011-155-210330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 930 PM CDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BUREAU COUNTY IN NORTH CENTRAL ILLINOIS PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS * UNTIL 1030 PM CDT * AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF SHEFFIELD TO 22 MILES SOUTH OF BUDA...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF KEWANEE TO 15 MILES SOUTH OF KEWANEE...AND MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WYANET BY 935 PM CDT TISKILWA BY 940 PM CDT 6 MILES SOUTH OF PRINCETON BY 945 PM CDT HENNEPIN BY 950 PM CDT DEPUE...MC NABB AND GRANVILLE BY 955 PM CDT SPRING VALLEY...DALZELL AND 7 MILES SOUTH OF LADD BY 1000 PM CDT WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS. SEEK SHELTER IMMEDIATELY. THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND IT REMAINS A THREAT. THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM FLOODING. LAT...LON 4138 8982 4094 8982 4091 8850 4136 8848 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:13 PM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, May 20, 3:13 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 313 PM CDT THU MAY 20 2004 .SYNOPSIS... YE OLD SURFACE FRONT IS POSITIONED TODAY FROM SOUTHERN WISCONSIN THROUGH SOUTHWEST IOWA INTO CENTRAL KANSAS. AS IN THE PAST SEVERAL DAYS...THE FRONT CONTINUES TO BE STRONG...WITH A 25 DEGREE TEMPERATURE GRADIENT ACROSS THE FRONT AND DEWPOINTS IN THE LOWER 70S ALONG THE FRONT. THE 850MB FRONT IS ALSO LOCATED SOUTHWEST TO NORTHEAST ACROSS IOWA...WITH VERY HIGH LEVELS OF MOISTURE POOLED ALONG IT. CURRENT SATELLITE AND RADAR TRENDS SHOW A WEAKENING SURFACE CAP OVER CENTRAL IOWA AND ELEVATED CONVECTION ALREADY INCREASING ALONG AND SOUTH OF INTERSTATE 80. AS WAS THE CASE YESTERDAY...ALOT OF THIS FORECAST ISSUANCE WILL DEPEND ON THUNDERSTORMS INITIATING OVER IOWA DURING THE AFTERNOON AND EVENING...WHICH IS LIKELY. IF THE CAP WERE TO HOLD AS WAS THE CASE LAST NIGHT...CONVECTION WOULD BE MORE PRONOUNCED NORTH AND WEST OF IOWA TONIGHT. .SHORT TERM...(TONIGHT AND TOMORROW) PRIMARY CONCERN IN THIS PERIOD WILL BE ISOLATED SEVERE TONIGHT WITH HEAVY RAIN. NON-LINEAR MESOSCALE FORCES WILL UNFORTUNATELY BE DOMINANT DURING THE NEXT SEVERAL DAYS...KEEPING BUST POTENTIAL HIGH...ALONG WITH THE EQUALLY HIGH THREAT OF HEAVY RAIN AND BOUTS OF SEVERE WEATHER. WILL GO WITH LIKELY POPS NORTH OF HIGHWAY 34 THIS DURING THE EVENING AND OVERNIGHT...AS STRONG LLJ IS AIMED AT THE AREA...WHICH WILL LIKELY HAVE SOME UPDRAFTS NEAR THE SURFACE BOUNDARY NEAR HIGHWAY 34. THIS COULD RESULT IN A SIGNIFICANT HEAVY RAIN AND FLOODING EVENT...HOWEVER CONFIDENCE LEVEL IS NOT HIGH THAT THE CAP WILL ALLOW THIS TO TAKE PLACE. FOR NOW...WILL HEAVY RAIN WORDING GOING IN GRIDS/ZONES. FRIDAY MORNING...DECAYING MCS MAY STILL BE OVER THE AREA AT 6 AM...ALLOWING THE FRONT TO STAY SUPPRESSED SOUTH. HOWEVER...NEARLY ALL MODEL GUIDANCE LIFTS THE FRONT NORTH TO HIGHWAY 20 DURING THE MID MORNING. CANNOT IGNORE THIS EITHER...AND WILL FOCUS BEST POPS NORTH. INSTABILITY WILL BE HIGH AGAIN DURING THE AFTERNOON...WITH ANOTHER THREAT OF SEVERE HAIL AND HEAVY RAIN. TEMPERATURES WILL RISE RAPIDLY SOUTH OF THE FRONT IN A CAPPED ATMOSPHERE. HIGHS SHOULD RANGE NEAR 80 NORTH TO UPPER 80S TO AROUND 90 CENTRAL AND SOUTH. MUGGY AND HOT. ...ERVIN... && .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) THE PRIMARY FORECAST CONCERN IS THE CONTINUING FRONT WAFFLING ACROSS THE AREA...LIKE THE CAT THAT CAME BACK THE VERY NEXT DAY. BECAUSE OF THIS...WILL BE HARD TO LIMIT MENTION OF POPS TO JUST A FEW PERIODS. HYDRO COULD BECOME A CONCERN EVENTUALLY...WITH REPEATED PRECIP CHANCES. SHORT TERM MODELS AGREE THAT FRONT IS NORTH OF THE FORECAST AREA BY FRIDAY EVENING...PUTTING US BACK IN THE WARM SECTOR. THE FRONT COMES BACK...AGAIN...AS A COLD FRONT SATURDAY...STALLING ACROSS THE FORECAST AREA THRU SATURDAY NIGHT. A WAVE MOVES EAST OUT OF THE PLAINS SUNDAY...KICKING THE FRONT EAST AS A COLD FRONT SUNDAY AFTERNOON OR EVENING. THE UPPER JET PROVIDES SUPPORT THRU THE PERIOD...WITH A WEAK RIGHT REAR QUAD FRIDAY NIGHT...COUPLING BETWEEN JET MAXES SATURDAY AND SATURDAY NIGHT...AND A WEAK FRONT LEFT QUAD SUNDAY...WHICH WILL PROVIDE PERIODS OF MODERATE VVS AND UPPER DIFFLUENCE. AMPLE LOW-LEVEL MOISTURE AND THE NOSE OF A GOOD LOW-LEVEL JET IN OR NEAR THE FORECAST AREA THRU THE PERIOD WILL ALSO PROMOTE PRECIP CHANCES. THE FRONT STALLS AGAIN SOUTH ACROSS MISSOURI MONDAY...LIFTING BACK INTO THE FA MONDAY NIGHT...BEFORE FINALLY GETTING A BIGGER KICK EAST TUESDAY OR TUESDAY NIGHT...AS A 500MB SHORT WAVE MOVES OVERHEAD. A WEAK RIDGE OF HIGH PRESSURE BUILDS IN WEDNESDAY...WITH ANOTHER STRONGER 500MB SHORT WAVE POSSIBLE. THE MRF SHOWS WEAK SURFACE TROFFING THURSDAY. BEST CHANCES FOR HEAVY RAIN AND HYDRO CONCERNS WILL BE SATURDAY NIGHT...WITH FRONT POSSIBLY STALLED ACROSS THE AREA...SUNDAY AFTERNOON WITH THE SURFACE LOW AND A STRONG VORT...AND MONDAY NIGHT WITH THE FRONT AGAIN ACROSS THE FA. ...REA... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ABE/REA
Hazardous weather outlook, May 20, 5:25 AM CDT, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 525 AM CDT THU MAY 20 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 525 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD FRONT BY MID AFTERNOON BETWEEN HIGHWAYS 20 AND 34 IN EASTERN IOWA AND NORTHWEST ILLINOIS. THE MAIN THREAT FROM THESE STORMS WILL BE HAIL AROUND 1 INCH IN DIAMETER...WIND GUSTS OVER 60 MPH...AND HEAVY RAINFALL. STORMS MAY EVOLVE INTO ONE OR MORE CLUSTERS BY EVENING ACROSS THE AREA WITH THE MAIN THREAT SHIFTING TO LOCALLY HEAVY RAINFALL. TRAINING OF THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...ESPECIALLY NORTH OF INTERSTATE 80...RESULTING IN HEAVY RAINFALL AND POSSIBLY FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF INTERSTATE 80 ON FRIDAY. A FEW DISSIPATING THUNDERSTORMS WILL BE POSSIBLE UNTIL MID MORNING FRIDAY OVER THE ENTIRE AREA. THESE ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE LOCALLY HEAVY RAINFALL. SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE POSSIBLE OVER THE NORTHERN HALF OF THE OUTLOOK AREA FROM LATE AFTERNOON INTO FRIDAY NIGHT. THERE WILL BE THE POTENTIAL FOR LARGE THUNDERSTORM COMPLEXES WITH HEAVY RAINFALL...AND TO A LESSER DEGREE LARGE HAIL...OVER THE NORTHERN HALF OF THE AREA FRIDAY NIGHT AND THEN ACROSS MUCH OF THE AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT. THERE WILL BE A CONTINUED THREAT OF FLASH FLOODING. THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY...BUT IT DOES NOT APPEAR THAT THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SHEETS
In the hours before
Local storm report, May 20, 8:06 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
806 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL CRAWFORDSVILLE 41.21N 91.54W
05/20/2004 0.25 INCH WASHINGTON IA TRAINED SPOTTER
&&
CHSLocal storm report, May 20, 8:18 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL COLUMBUS JUNCTION 41.28N 91.36W
05/20/2004 0.75 INCH LOUISA IA LAW ENFORCEMENT
&&
CHSLocal storm report, May 20, 8:20 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL 1 N WAPELLO 41.19N 91.19W
05/20/2004 0.75 INCH LOUISA IA LAW ENFORCEMENT
&&
CHSLocal storm report, May 20, 9:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
907 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM FUNNEL CLOUD 1 E KEITHSBURG 41.10N 90.92W
05/20/2004 MERCER IL FIRE DEPT/RESCUE
&&
CHSLocal storm report, May 20, 9:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 1 E KEITHSBURG 41.10N 90.92W
05/20/2004 0.25 INCH MERCER IL FIRE DEPT/RESCUE
&&
CHSLocal storm report, May 20, 9:12 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL WOODHULL 41.18N 90.32W
05/20/2004 0.75 INCH HENRY IL TRAINED SPOTTER
DIME AND PENNY SIZED HAIL FIVE MINUTES IN DURATION. MINOR
STREET FLOODING ALSO REPORTED.
&&
CHSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:35 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 55 min |
| May 20, 8:15 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 60 min |
| May 20, 8:51 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 54 min |
| May 21, 6:45 PM CDT | Severe Thunderstorm Warning | DVN | Carroll | 60 min |
| May 21, 6:55 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.